Alert archive / Hawaii / Flash Flood Warnings in 2020
Flash Flood Warning 7, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 15, 2020, 1:17 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 15, 2020, 1:17 PM HST (23:17 UTC)
- Expired
- Mar 15, 2020, 3:52 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 78 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 15, 1:50 PM HST | FLASH FLOOD | 1 N Waikane, HI | KAMEHAMEHA HWY CLOSED IN BOTH DIRECTIONS BETWEEN KUALOA RANCH AND CORAL KINGDOM DUE TO MUD AND DEBRIS ACROSS ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 11.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 794 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
994
WGHW50 PHFO 152317
FFWHFO
HIC003-160215-
/O.NEW.PHFO.FF.W.0007.200315T2317Z-200316T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
117 PM HST Sun Mar 15 2020
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 415 PM HST.
* At 113 PM HST, radar and rain gages indicated heavy rain falling
at rates up to 3 inches per hour across windward Oahu. Heavy
downpours near Waikane and Kaaawa are leading to rapid rises on
the Waikane Stream that may flood Kamehameha Highway shortly.
Additional heavy rainfall is expected along windward slopes this
afternoon.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar and rain gages.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
* Some locations that will experience flooding include...
Ahuimanu, Waimanalo, Kailua, Maunawili, Kaneohe, Waikane, Kaneohe
Marine Base, Laie, Waiahole, Kahaluu, Punaluu and Heeia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 415 PM HST if heavy rain
persists.
This Flash Flood Warning replaces the previously issued Flood
Advisory that was in effect for portions of the island of Oahu in
Honolulu County.
LAT...LON 2166 15792 2163 15793 2153 15784 2147 15784
2141 15778 2144 15776 2145 15778 2147 15777
2146 15773 2141 15774 2132 15768 2132 15776
2144 15791 2170 15799
FLASH FLOOD...RADAR AND GAGE INDICATED
$$
Wroe4 follow-up statements
003
WGHW70 PHFO 152334
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
134 PM HST Sun Mar 15 2020
HIC003-160215-
/O.CON.PHFO.FF.W.0007.000000T0000Z-200316T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oahu in Honolulu HI-
134 PM HST Sun Mar 15 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM HST FOR
OAHU IN HONOLULU COUNTY...
At 130 PM HST, radar and rain gages show continued heavy rainfall
along windward Oahu, especially north of Kailua. A rapid rise in the
Waikane Stream has been detected, which will likely send water
across Kamehameha Highway in Waikane. Additional heavy rainfall is
expected during the next couple of hours.
HAZARD...Heavy rain producing life threatening flash flooding.
SOURCE...Radar and rain gages.
IMPACT...Significant and life threatening flooding in drainages,
streams, rivers, roads, properties, and other low lying
areas. Multiple public road closures expected, as well as
landslides in steep terrain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Find an
alternate route. Turn around, don't drown.
&&
LAT...LON 2166 15792 2163 15793 2153 15784 2147 15784
2141 15778 2144 15776 2145 15778 2147 15777
2146 15773 2141 15774 2132 15768 2132 15776
2144 15791 2170 15799
FLASH FLOOD...RADAR AND GAGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Wroe303
WGHW70 PHFO 160008
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
208 PM HST Sun Mar 15 2020
HIC003-160215-
/O.CON.PHFO.FF.W.0007.000000T0000Z-200316T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oahu in Honolulu HI-
208 PM HST Sun Mar 15 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM HST FOR
OAHU IN HONOLULU COUNTY...
At 202 PM HST, radar and rain gages show continued heavy rainfall
along windward Oahu, mainly north of Kailua. The Hawaii Department
of Transportation reported that Kamehameha Highway is closed in both
directions in Waikane due to mud and debris on the road. Water
levels in the Waikane Stream have peaked and may produce flooding
along the highway in Waikane. Additional heavy rainfall is expected
during the next couple of hours across windward Oahu.
HAZARD...Heavy rain producing life threatening flash flooding.
SOURCE...Radar and rain gages.
IMPACT...Significant and life threatening flooding in drainages,
streams, rivers, roads, properties, and other low lying
areas. Multiple public road closures expected, as well as
landslides in steep terrain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Find an
alternate route. Turn around, don't drown.
&&
LAT...LON 2166 15792 2163 15793 2153 15784 2147 15784
2141 15778 2144 15776 2145 15778 2147 15777
2146 15773 2141 15774 2132 15768 2132 15776
2144 15791 2170 15799
FLASH FLOOD...RADAR AND GAGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Wroe390
WGHW70 PHFO 160058
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
258 PM HST Sun Mar 15 2020
HIC003-160215-
/O.CON.PHFO.FF.W.0007.000000T0000Z-200316T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oahu in Honolulu HI-
258 PM HST Sun Mar 15 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM HST FOR
OAHU IN HONOLULU COUNTY...
At 253 PM HST, radar and rain gages indicated that heavy showers
have diminished over windward Oahu, and decreasing water levels in
Waikane Stream no longer pose a flood threat. However, Oahu
Department of Emergency Management reports that Kamehameha Highway
in Waikane remains closed due to debris on the road.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar and rain gages.
IMPACT...Flooding in drainages, streams, rivers, roads, properties,
and other low-lying areas. Public road closures possible in
some areas. Landslides are possible in steep terrain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
LAT...LON 2166 15792 2163 15793 2153 15784 2147 15784
2141 15778 2144 15776 2145 15778 2147 15777
2146 15773 2141 15774 2132 15768 2132 15776
2144 15791 2170 15799
FLASH FLOOD...RADAR AND GAGE INDICATED
$$
Wroe703
WGHW70 PHFO 160152
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
352 PM HST Sun Mar 15 2020
HIC003-160200-
/O.CAN.PHFO.FF.W.0007.000000T0000Z-200316T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oahu in Honolulu HI-
352 PM HST Sun Mar 15 2020
...THE FLASH FLOOD WARNING FOR OAHU IN HONOLULU COUNTY IS
CANCELLED...
Radar and rain gages indicate that widespread heavy rainfall has
diminished over flooded portions of windward Oahu. Oahu Department of
Emergency Management reports road crews are working to clear debris
on Kamehameha Highway in Waikane.
LAT...LON 2166 15792 2163 15793 2153 15784 2147 15784
2141 15778 2144 15776 2145 15778 2147 15777
2146 15773 2141 15774 2132 15768 2132 15776
2144 15791 2170 15799
$$
WroeWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 15, 10:00 AM HST, 3 hours 17 minutes earlier.
Area forecast discussion, Mar 15, 10:00 AM HST, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1000 AM HST Sun Mar 15 2020 .SYNOPSIS... A surface trough currently near Molokai will drift westward to Oahu this afternoon and continue to generate locally showers and thunderstorms. Away from the trough, expect showers to favor afternoon hours over mainly island interior sections. A broad upper level trough will produce high clouds from Oahu to the Big Island today, followed by increasing cloud cover tonight. Conditions will deteriorate across portions of the state tonight through Tuesday as a kona low develops west of the islands. Increased southeast to south winds, bands of heavy rainfall, and thunderstorms are expected, with Kauai and Oahu at greatest risk. The low will weaken and slowly lift northward on Wednesday, likely causing chances for unsettled weather to slowly decrease. && .DISCUSSION... Low level moisture pooled along a surface trough currently near Molokai continues to focus shower activity around Oahu and Maui County this morning, while a broad upper level trough overhead is maintaining instability and blanketing the southeastern half of the island chain with high clouds. As the trough weakens and drifts westward today, expect locally heavy showers and isolated thunderstorms to develop over interior sections of all islands, with the greatest shower chances along the trough near Oahu. Conditions will deteriorate over portions of the state tonight. A strong shortwave aloft far northwest of Kauai is dropping into the broad upper level trough over the state. As this feature develops into a kona low about 700 miles northwest of the state tonight, the surface trough currently near Molokai will pass over Kauai. Surface winds will shift out of the southeast and pull up deeper moisture across the western half of the island chain. As upper level heights fall, unstable conditions will likely produce increasing heavy showers and thunderstorms around Kauai and possibly Oahu. Spotty heavy showers cannot be ruled out elsewhere, and a Flash Flood Watch goes into effect starting this evening for the entire state. The flood threat will increase Monday and Tuesday. The kona low will meander roughly 500 to 600 miles west of the state, with a broad and deep convergence band setting up along the eastern flank of the low. The position of this convergence band will be critical and is the source of greatest uncertainty at this time. While heavy showers and thunderstorms could flare up anywhere across the state, persistent heavy rainfall and thunderstorms within the band will initially set up just west of the islands, then drift eastward later Monday and Tuesday. This places the highest risk of persistent, flooding rainfall over the western end of the island chain on Kauai and Oahu. These islands will also experience breezy to possibly locally windy southeast to south winds within and just east of the convergence band. The strongest winds, mainly in gusts, will occur over and to the north and northwest of island terrain, and a Wind Advisory could eventually be needed. If the convergence band remains west of Maui and the Big Island, the flood threat would most likely be greatest over southeast slopes. In addition, strong thunderstorms cannot be ruled out, mainly within and near the convergence band. The movements of kona lows, which are a form of cutoff lows, are notoriously difficult to pinpoint, leading to greater uncertainty in the forecast by mid week. The GFS and ECMWF have been showing that the low will start to weaken on Wednesday, then drift northward. Heavy rainfall chances will remain elevated on Wednesday and perhaps Thursday, especially across the western end of the state, and will likely diminish on Friday. && .AVIATION... Light winds and increasing moisture combined with a trough inching westward up the island chain from Maui County will keep the rainfall chances in the forecast. Most of the shower activity will favor areas near the coasts and adjacent waters around the trough through the early morning hours, then over interior areas of the islands through the afternoon hours as sea breezes push ashore. Conditions will begin to deteriorate tonight as this trough shifts west of the area and a kona low evolves to the west. Strong southeast winds along with an increasing potential for widespread heavy rainfall and thunderstorms are expected, especially over the western end of the state. Clouds and showers will translate to MVFR CIGS and VSBYS and occasionally IFR conditions where heavier showers/storms develop. AIRMET SIERRA is in effect for Oahu and Molokai above 1500 feet due to ceilings and lowered visibility in and around showers. AIRMET TANGO remains in effect for moderate turbulence aloft between FL200 to FL300. && .MARINE... A weak surface trough near Molokai will bring light to locally moderate winds across most of the coastal waters today. The one exception will be around the Big Island, where moderate to fresh southeast winds are expected. The winds will be strongest near South Point and along the Hamakua coast where winds are accelerated due to terrain. The weather begins to shift tonight as a disturbance begins to move in from the south and a kona low develops west of the state. Strong southerly winds along with an increasing potential for widespread heavy rain and thunderstorms remain in the forecast for this evening into tonight and likely continuing through the next several days. Latest guidance is showing the upper level low weakening into a trough late Thursday into Friday. But till then, the upper level low will linger west of the state and will likely produce several days of moderate to strong south to southeast winds, heavy rain and isolated thunderstorms. The current northwest swell will continue to lower into Monday with mainly background swells expected Tuesday and Wednesday. A moderate long-period west-northwest swell will be possible towards the end of the work week and may bring surf heights near the advisory levels around Friday night. Surf along east facing shores will remain small due to the lack of trades. Surf along south facing shores will remain small with mainly background south swells expected. An upward trend is expected starting Monday due to an increase of southerly winds setting up over local waters. A small, long- period south swell is possible for Hawaii late next weekend into the following week. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 6 PM HST this evening through Tuesday afternoon for all Hawaiian Islands. && DISCUSSION...Wroe AVIATION...TS MARINE...Kino
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 5:19 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 14, 5:35 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 15, 11:52 AM HST | Areal Flood Advisory | HFO | Kalawao | 101 min |
| Mar 15, 12:08 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.